South Dakota, 2014

Hail and Damaging Winds in South Dakota, August 26, 2014

August 26, 2014 · NWS UNR · 4 events in 2 counties and zones

A thunderstorm became severe as it moved northeastward from Nebraska into southern Shannon County. The storm produced hail to the size of golf balls in the Pine Ridge area and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe as it moved northeastward from Nebraska into southern Shannon County. The storm produced hail to the size of golf balls in the Pine Ridge area and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 2:06 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 26, 2:06 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT TUE AUG 26 2014

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 304 PM MDT TUE AUG 26 2014

WATER VAPOR IMAGERY SHOWS LONGWAVE TROUGH EXTENDING FROM CNTRL
CANADA THE GREAT BASIN NOW IN THE PROCESS OF FRACTURING AS THE NRN
STREAM CONTINUES EWD AND THE SRN BASE BECOMING THE NEXT WRN CONUS
CUT OFF LOW. SWRLY FLOW CONTINUES OVER THE CNTRL/NRN PLAINS. LITTLE
CHANGE TO THE ACTIVE PATTERN THROUGH THE SHORT TERM.

SW FLOW WILL CONTINUE TONIGHT AND TOMORROW WITH THE BEST FORCING
REMAINING SOUTH OF THE CWA. BEST CHANCES OF PRECIP THROUGH THE NEXT
THREE PERIODS WILL BE ACROSS THE FAR SRN PORTIONS OF THE CWA AS A
SERIES OF WAVES CROSS THE CO/NEB AREA. MODELS ARE VARYING WITH
TIMING OF WAVES AND HOW FAR NORTH THE PRECIP WILL EXTEND WITHIN THE
CWA. EITHER WAY QPF AMOUNTS WILL BE LIMITED EXCEPT WITH THE
POSSIBILITY OF SOME STRONGER STORMS CROSSING AREAS NEAR THE NEB
BORDER. TEMPERATURES WILL AGAIN BE BELOW AVERAGE WEDNESDAY MAINLY
DUE TO INCREASE CLOUD COVER. PRECIP CHANCES WILL BEGIN DECREASING
WED NIGHT INTO THE LONG TERM.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 304 PM MDT TUE AUG 26 2014

WEAK UPPER LOW TRACKING THROUGH CENTRAL PLAINS THURSDAY MAY BRING A
FEW SHRA/TSRA TO SOUTH CENTRAL SOUTH DAKOTA. OTHERWISE...DRY AND
WARMER FOR THE FORECAST AREA. FAST MOVING SHORTWAVE IN NORTHERN JET
STREAM TRACKS ACROSS MONTANA/NORTH DAKOTA ON FRIDAY WITH WEAK COLD
FRONT MOVING THROUGH WESTERN SOUTH DAKOTA. FORECAST SOUNDINGS
SUPPORT 250-500J/KG MLCAPE WITH ERODING CAP. A FEW SHRA/TSRA
POSSIBLE IN VICINITY OF BLACK HILLS. MODELS IN GOOD AGREEMENT WITH
LONG WAVE UPPER TROF MOVING INTO WESTERN U.S. OVER THE
WEEKEND...WITH SOUTHWEST FLOW ACROSS THE NORTHERN PLAINS. THIS WILL
BRING WARMER TEMPERATURES FOR THE WEEKEND...ALONG WITH SMALL THREAT
OF THUNDERSTORMS LATE SATURDAY/SUNDAY. UPPER TROF SLOWLY MOVES
ACROSS THE ROCKIES/NORTHERN PLAINS EARLY NEXT WEEK...WITH LINGERING
THREAT OF PRECIPITATION AND RETURN TO COOLER TEMPERATURES.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 304 PM MDT TUE AUG 26 2014

ISOLATED SHOWERS/THUNDERSTORMS EXPECTED ACROSS THE AREA THROUGH
TONIGHT...MAINLY ALONG AND SOUTH OF I-90. LCL MVFR VSBY WITH
HEAVIER PRECIPITATION. LOW CLOUDS WILL RETURN TONIGHT ACROSS
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA AND LINGER THROUGH
WEDNESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Aug 26, 4:00 AM MST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT TUE AUG 26 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
ENTIRE AREA TODAY. STORMS TONIGHT WILL MAINLY BE SOUTH OF
INTERSTATE 90. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
ON WEDNESDAY AND THURSDAY AS A STORM SYSTEM MOVES THROUGH THE
CENTRAL PLAINS. DRY CONDITIONS WILL PREVAIL ON FRIDAY AND SATURDAY...
BUT CHANCES FOR THUNDERSTORMS RETURN FOR SUNDAY AND MONDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Oglala Lakota

When
August 26, 5:55 PM MST to 6:00 PM MST
Where
Oglala Lakota County, Pine Ridge
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.030, -102.560

Hail, Oglala Lakota

When
August 26, 6:25 PM MST
Where
Oglala Lakota County, 3.54 mi S of Porcupine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.179, -102.324

Thunderstorm Wind, Oglala Lakota

When
August 26, 6:45 PM MST
Where
Oglala Lakota County, 5.04 mi NE of Porcupine
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
43.289, -102.271

Thunderstorm Wind, Jackson

When
August 26, 7:25 PM MST
Where
Jackson County, 8 mi SSE of Potato Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -101.950

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538093, 538096, 538097, 538108.